Kentucky, 2024

Flash Flooding in Kentucky, August 7, 2024

August 7, 2024 · NWS JKL · 2 events in 1 county or zone

A cold front moved into eastern Kentucky during the early afternoon hours on Wednesday, August 7th. It then became stationary for much of the remainder of the day, as Tropical Storm (downgraded from Hurricane) Debbie began to move along the southeast Atlantic Coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front moved into eastern Kentucky during the early afternoon hours on Wednesday, August 7th. It then became stationary for much of the remainder of the day, as Tropical Storm (downgraded from Hurricane) Debbie began to move along the southeast Atlantic Coast. This stationary boundary created the instability to produce showers and thunderstorms throughout the afternoon across the region, especially in the southwest coverage area along the actual boundary. However, with very slow flow aloft, it also led to some storms along the boundary developing and then becoming nearly stationary, dumping excessive rain over the same locations for an extended period of time. This ultimately led to some flooding in the Broadhead region of Rockcastle County, where some of the heaviest rains fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 7, 4:12 PM EST, 50 minutes earlier. Its key messages:

  • Only isolated showers and thunderstorms are forecast through Thursday night, mainly in the afternoon and evening hours.
  • The remnants of Hurricane Debby will be moving northward to the east of KY Thursday night and Friday. The system's precip shield may extend into eastern KY, with the greatest POP near the VA and WV borders.
  • Much cooler and drier air will arrive behind the system for the weekend into early next week.
Area forecast discussion, Aug 7, 4:12 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
512 PM EDT Wed Aug 7 2024

.KEY MESSAGES...

- Only isolated showers and thunderstorms are forecast through
  Thursday night, mainly in the afternoon and evening hours.

- The remnants of Hurricane Debby will be moving northward to the
  east of KY Thursday night and Friday. The system's precip shield
  may extend into eastern KY, with the greatest POP near the VA
  and WV borders.

- Much cooler and drier air will arrive behind the system for the
  weekend into early next week.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 511 PM EDT WED AUG 7 2024

The JKL forecast area continues to be on the periphery of
influence of the remnants of once hurricane, now Tropical Storm
Debby centered near the SC coast. Diurnal destabilization has
generated a few showers and very isolated thunderstorms over the
region late this afternoon, but they are disorganized and slow
moving. That being the case, have only carried a slight chance,
thinking that coverage will be limited from now into the evening
when activity will be diminishing.

A similar scenario may occur on Thursday as the system slowly
moves north through the Carolinas and we continue on the edge of
its influence. Once again a slight chance POP is in the forecast
area wide, with most activity again expected to die out in the
evening. Models are now in better agreement compared to yesterday
concerning the timing and track of Debby's remnants moving
northward. It's looking like there will be little intrusion of the
deep moisture and main precip shield into KY. The best shot at it
is over the extreme eastern portion of the state, and a low POP
was maintained in the forecast there overnight on Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 419 PM EDT WED AUG 7 2024

The remnants of Debby will have progressed to just east of Kentucky
by 12Z Friday. Meanwhile, a strong upper level low will also be in
place just north of Lake Superior, creating a large troughing
pattern in the north-central Conus. Throughout the day Friday the
weakening tropical low will merge into the troughing pattern from
the system to our north as it begins to bear down on the Ohio
Valley. Heights will continue to lower through Saturday across the
Commonwealth as the upper level low progresses eastward, then
increasing slightly again as the low moves off towards New England
late Sunday into Monday. Overall the upper level troughing pattern,
though more subtle, should remain in place across the region through
the remainder of the forecast period. This will allow for more NW to
SE flow across the region (cooler and drier), but could also open
the door for disturbances to potentially pass through the region.

So far in sensible weather, it looks like Friday is the main precip
day, and even then it's only in the far eastern CWA, closer to the
remnants of Debby. Any chances that develop will also be aided by
afternoon heat/instability/lift, with pops expected to quickly
dissipate again by the evening. The next chance for rain according
to the NBM won't be until Tuesday and Wednesday, again mainly during
the daytime hours, as a potential shortwave/disturbance moves into
the region. Granted, there is some major differences between the
models concerning this disturbance, with the GFS showing precip and
a deeper wave, and the ECMWF staying dry. In other words, expect
these pops to trend higher or lower, depending on which model ends
up being favored in the coming days. Being so late in the forecast
period, just kept with the NBM for the time being.

Otherwise, the other big news of the forecast period is the
temperatures. With more NW flow in place, this will advect cooler
air into the region. Though daytime sunshine will still modify
things a bit warmer throughout the period, it will be considerably
cooler and less humid compared to this week. Highs Friday will start
out in the mid and upper 80s, but by Saturday and Sunday, highs
should only top out in the upper 70s and low 80s. Low to mid 80s
will then be on tap for the rest of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 144 PM EDT WED AUG 7 2024

Largely VFR conditions are expected through the period. One
exception will be very localized sub-VFR conditions in isolated
showers this afternoon and early evening. Can't rule out having
this affect TAF sites, but the probability at any given time and
locations is too low to warrant addressing it in TAFs. The other
item to consider is the potential for late night and early
morning fog. While it will probably affect the deeper valleys,
there is more uncertainty regarding TAF sites.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...JMW
AVIATION...HAL
Hazardous weather outlook, Aug 7, 3:41 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
441 PM EDT Wed Aug 7 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
441 PM EDT Wed Aug 7 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...through tonight.

There is a slight chance of thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms across the area on Thursday
afternoon and evening. There is also a small potential of
thunderstorms in some locations on Friday and Friday evening, and
again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

HAL/JMW

The radar

The Jackson,KY radar (KJKL), 100 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rockcastle

When
August 7, 5:02 PM EST to 7:00 PM EST
Where
Rockcastle County, 0.24 mi E of Brodhead to 0.35 mi NE of Brodhead
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.400, -84.416

Brodhead Emergency Management reported street flooding about 6 to 7 inches deep in Brodhead on West Main Street, South Main Street, and KY-1505 (Boone Way).

Flash Flood, Rockcastle

When
August 7, 5:25 PM EST to 7:00 PM EST
Where
Rockcastle County, 0.44 mi SSE of Brodhead to 0.46 mi SSE of Brodhead
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.394, -84.418

South Main Street in Broadhead was down to one lane due to flood waters near 596 South Main Street, in the vicinity of the Broadhead Fairgrounds and Rockcastle City Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211193, 1211192.